Social Question

xStarlightx's avatar

Addicted or not? (Drug question)

Asked by xStarlightx (411points) March 29th, 2011

I have had chronic leg pain for about two years now and I usually pop a few (and by a few I mean three or four) Vicoden, Percocet or whatever seems to make the pain go away.

Since I’ve ran out of it I’ve been feeling way worse. Sweats, headaches, loss of energy, insomnia and feeling like I’m going to throw up.

Have I become addicted or is the pain from something else?

If I am addicted then how can I ease this process of detoxing?

Observing members: 0 Composing members: 0

8 Answers

john65pennington's avatar

Two years is a long time to be taking the amount of pain killers you are taking. What is the cause of your leg pain and can it be relieved by surgery? I would do just about anything, in order to stop the pain medication.

Habit-forming? My doctor explains it this way: if a person is genuinely in pain and takes pain medication for it, there will be no addiction. The human body has a way off-setting the pain and pain medication, all at once. Without the pain and just addicted, then according to my doctor, some people can really become addicted and the world is full of these people.

You seem to have all the classic signs of addiction to pain medicene. What you are experiencing now can be signs associated with detox. Its truly a waiting game for you. In about two weeks, you should be clean of all pain medication. This may be a tough two weeks for you, but the end results will be worth it.

Can you not have surgery to eleviate your leg pain?

marinelife's avatar

You are describing symptoms of withdrawal. Popping that number of pain pills seems like an addiction.

You should talk to your doctor about what has been happening, and get their help detoxing safely.

funkdaddy's avatar

Everyone seems to have a different definition for “addicted” so I guess part of it would depend on that definition and some questions only you can answer. The medications you’re on are some of the most habit forming that are available. Hospitals and doctors are carefully monitored in how they administer them because so many people will go from provider to provider to get access. They truly are habit forming in the truest sense.

You’re in the process of going through withdrawal and that’s causing the other symptoms you’re noticing. The pain medications are refined narcotics just like heroin, so withdrawal is similar but hopefully not as harsh.

Regardless of whether or not you’re addicted, you’ve become reliant on the medication and that would worry me enough to look for alternatives. Do over the counter pain meds help at all? Have you asked about non-narcotic pain relievers? If the pain is from an injury, is it something physical therapy might help? How about acupuncture? I’m generally skeptical but I’ve had friends who swear by it for joint pain.

I’m sorry to hear about your leg and the pain and hope you find an alternative that makes it easier to get through.

Tropical_Willie's avatar

Old saying, “If you think you might be addicted to… ( alcohol, drugs, etc ) YOU ARE ! ”

Get professional help.

Sorry you are hurting.

Neizvestnaya's avatar

Could be. If your body is addicted then it might produce more pain than you felt initially in order to get you to take the pills. Try going clean for a few months and then assess what your true pain threshold is.

Buttonstc's avatar

Three or four of these pills at a time could not really be described as a few. At least from the way you worded it, that’s what it sounded like.

How often are you taking “a few”?

It sounds as if your body is going through withdrawal symptoms. Did the prescribing Dr. not warn you of this possibility? If not, you need to find a competent source of medical help.

Physical dependence and addiction are two related issues. Your body has obviously become dependent upon these opiates. Whether your mind has become dependent as well is the real crux of addiction.

The worst of the physical will be mostly dissipated in 24–36 hrs. The mental part is harder to predict. Only you can make that call for yourself. That’s what addiction is about. The mental part.

Don’t be hesitant to go for help if you find that you either can’t or don’t want to deall with life without the pills.

They can be as addictive as street drugs. The only difference is that they can be obtained (usually) legally and street drugs cannot. This makes them MORE dangerous in terms of addiction. The world is sadly not lacking in physicians with prescription pads and pens ready.

buster's avatar

You are definitely physically addicted to the pain pills and are experiencing the symptoms of whats known as being dope sick or opiate withdrawal. Having a psychological addiction to your pain meds is possible but something I can’t determine about you. Psychological addiction basically means you have the thoughts or desire to use a certain drug but not using it isn’t making you physically ill. You can talk to your doctor about changing medications and or weaning yourself off them. You can quit cold turkey and just be sick for a few days or a couple weeks until the bad physical effects ease up then quit altogether. Detoxing alone without medical help could be dangerous as sometimes things like seizures and blood pressure problems could develop. There are doctors and facilities all over the place that you can go to where their primary focus is weaning and detoxing you off drugs while temporarily using other drugs to ease the withdrawal symptoms. They also monitor and chart your symptoms and vitals signs to make sure no bad problems arise like seizures, dehydration, and blood pressure problems. The best plan would be to consult a doctor and tell them whats going on and make a decison from there.

xStarlightx's avatar

Thank you to everyone who answered.

To answer a few of your questions, The pain is caused from the blood vessel damage in my leg. The doctors say that Ill always be in pain regardless of how I change myself (I’m over weight), I don’t want to rely on these pills at all. Sometimes I can go a few days without taking them too. Sometimes I can even go months without taking them, I just don’t want to seem like I’m some addict and it just gets tiresome with dealing with stuff like this.

Answer this question

Login

or

Join

to answer.
Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther